If you take too much hydrochlorothiazide, overdose effects may include an electrolyte imbalance, dehydration, or kidney failure. These effects may lead to symptoms such as drowsiness, slow or irregular heartbeat, increased thirst, or loss of consciousness. Treatment options for a recent hydrochlorothiazide overdose may include giving certain medicines or "pumping the stomach." Once the drug has been absorbed into the body, a healthcare provider may recommend dialysis, among other things.
Hydrochlorothiazide Overdose: An Overview
Hydrochlorothiazide (HCTZ) is a medication used for controlling high blood pressure and treating water retention (edema). It is available as a generic as well as under several brand names, including Esidrix®, HydroDIURIL®, Microzide®, and Oretic®. Even though it happens rarely, a person can overdose on hydrochlorothiazide just like with any other medication. Hydrochlorothiazide overdose effects will vary depending on a number of factors, including how much hydrochlorothiazide was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on hydrochlorothiazide, seek medical attention immediately.
Symptoms of a Hydrochlorothiazide Overdose
The effects of a hydrochlorothiazide overdose may include:
- Extremely low blood pressure
- Electrolyte imbalance (decreased levels of potassium, sodium [salt], or chloride in the blood)
- Kidney failure.
This may cause signs or symptoms that include:
- Lightheadedness, dizziness, or fainting
- Decrease in urine output
- Drowsiness, headache, or back pain
- Slow or irregular heartbeat
- Dry mouth
- Increased thirst
- Muscle pain or cramps
- Nausea or vomiting
- Loss of consciousness.